South Dakota, 2019Flooding in South Dakota, August 2 to 3, 2019
August 2 to 3, 2019 · NWS ABR · 3 events in 3 counties and zones
Numerous thunderstorms moving over the region brought very heavy rainfall across Hand, Day, and Codington counties. This only added to the water problems they were already experiencing with flooded land, high lake levels, along with several roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms moving over the region brought very heavy rainfall across Hand, Day, and Codington counties. This only added to the water problems they were already experiencing with flooded land, high lake levels, along with several roads. The additional rainfall amounts of 2 to as much as 8 inches brought about more flooded roads, land, along with increasing lake levels. Many roads were barricaded. Some of the heaviest rainfall amounts include 5.10 inches 5 miles west of South Shore, 5.50 inches 5 miles east of Bristol, 6 inches 3 miles west of Burdette, and 8.00 inches 8 miles south of Vayland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 5:30 AM CST, 1 hour earlier.
Area forecast discussion, Aug 2, 5:30 AM CST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 AM CDT Fri Aug 2 2019
.UPDATE...
Issued at 626 AM CDT Fri Aug 2 2019
See updated aviation discussion below.
&&
.SHORT TERM...(Today through Saturday Afternoon)
Issued at 317 AM CDT Fri Aug 2 2019
An upper level trough crossing the region will bring showers and
thunderstorms today through tonight. Some instability and shear
could yield a few stronger storms. With a slow storm motion and good
LLM, locally heavy rainfall should be the main threat today. Mostly
cloudy skies should limit heating today with highs likely reaching
the mid 70s to the low 80s. Precipitation chances will diminish
later this evening through tonight. Of note, the NAM is showing
light showers tonight between the James and Missouri River.
Saturday should be dry with highs reaching the 80s. A frontal
boundary sliding across western North Dakota during the afternoon
could bring a few storms into north central SD before 0Z Sunday.
With low confidence, will keep Saturday dry for now.
.LONG TERM...(Saturday Evening through Thursday)
Issued at 317 AM CDT Fri Aug 2 2019
A strong upper level high will will remain in place over the
southwestern part of the country through the extended period. This
ridge will extend northward to the Upper Midwest Saturday night
through the day Sunday, then gets dampened beginning Sunday night,
with periods of shortwave energy riding over the top of it and
across the Northern Plains through the end of the period. Weak
surface high pressure will keep conditions dry Saturday night and
Sunday. A frontal boundary will track across the area Sunday night
and Monday and looks to be the focus for shower and thunderstorm
development. Shear and instability will be fairly weak, so do not
expect severe weather at this time. Dry conditions return Tuesday
through the day Thursday with high pressure settling back in.
Another front them looks to being precipitation back to the area
Thursday night.
High temperatures will be in the 80s throughout the period, with
overnight lows in the mid 60s Sunday night and Monday night, then in
the upper 50s to lower 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 626 AM CDT Fri Aug 2 2019
Scattered showers and thunderstorms will be found across mainly
the central and eastern part of the area throughout the day. MVFR
cigs and periods of MVFR vsbys will be common with the
precipitation. The precipitation will come to an end by this
evening, but look for MVFR cigs to linger across parts of the
western and central CWA overnight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Aug 2, 4:19 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
519 AM CDT Fri Aug 2 2019
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
519 AM CDT Fri Aug 2 2019 /419 AM MDT Fri Aug 2 2019/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
Scattered thunderstorms will be possible today into this evening.
Lightning and locally heavy rainfall will be the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SD
Flood, Day
- When
- August 2, 6:30 AM CST to August 3, 12:00 PM CST
- Where
- Day County, 8.74 mi NW of Pierpont to 0.85 mi N of Grenville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.580, -97.970
Several homes on Blue Dog Lake on the north side of Waubay became surrounded by water. Water was up against seven or eight homes. Much of the sandbags placed earlier were underwater. Many roads were saturated or underwater in Day county.
Flood, Hand
- When
- August 2, 10:00 AM CST to August 3, 5:00 PM CST
- Where
- Hand County, 12.4 mi NW of Polo to 20.4 mi ENE of Polo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.890, -99.300
Flood, Codington
- When
- August 2, 11:20 AM CST to August 3, 12:00 PM CST
- Where
- Codington County, 4.93 mi NNW of Wallace to 4.59 mi NNE of South Shore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.150, -97.490
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 6, 201921 deaths · 20 events
- Rip Current in Oregon, August 2, 20191 death · 1 event
- Flash Flooding and Hail in Nebraska, August 2, 2019$3.5 million · 1.75 in hail · 6 events
- Excessive Heat in California, August 2 to 6, 2019$1.5 million · 3 events
- Flash Flood and Flood in South Dakota, August 2 to 3, 2019$1.0 million · 3 events
- Flooding in South Dakota, August 2, 2019$37,000 · 5 events
- Hail and Damaging Winds in Michigan, August 2 to 5, 2019$26,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, August 2, 2019$16,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in Pennsylvania, August 2, 2019$4,000 · 1 in hail · 14 events
- Lightning Strike in Florida, August 2, 20191 injured · 1 event
- Coastal Flood and High Surf in Alaska, August 2 to 4, 20195 events
- Flash Flooding and Hail in Arizona, August 2 to 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850992, 850988, 850994.